Colorado, 2022

Avalanche in Colorado, March 19, 2022

March 19, 2022 · NWS GJT · 1 event in 1 county or zone

Winter storms dropped heavy snow over the mountains across Western Colorado in late December 2021 followed by over a month of dry weather into mid February 2022. By mid February, a series of new winter storms brought more heavy snow to the Colorado High Country.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Winter storms dropped heavy snow over the mountains across Western Colorado in late December 2021 followed by over a month of dry weather into mid February 2022. By mid February, a series of new winter storms brought more heavy snow to the Colorado High Country. The dry period in between weakened the snowpack, resulting in hazardous backcountry conditions into the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 19, 10:48 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 19, 10:48 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 AM MDT Sat Mar 19 2022

.SHORT TERM...(Today through Sunday)
Issued at 219 AM MDT Sat Mar 19 2022

A transitory ridge will continue to move across the CWA today
bringing plenty of sunshine this morning while out west a longwave
trough comes ashore. Enjoy the sunshine while you can because this
next system will cause clouds to increase through the day. In
fact, some clouds have already moved into eastern Utah and will
continue spreading eastward as the day progresses. High cloud
cover looks to move in between noon and 3PM and will continue to
slowly thicken and lower heading towards the evening hours. South
to southwest flow will continue ahead of this system and, despite
the clouds, high temperatures will reach several degrees above
seasonal values.

By Sunday morning, the upper level trough and surface cold front
will be situated along the NV/UT border. Favorable orographic
flow and increased moisture will lend themselves to allow some
light showers to form over the higher terrain of eastern UT and
western CO shortly after daybreak Sunday morning. Precipitation
will become more pronounced and organized along the front which is
progged to start moving through late Sunday afternoon with more
widespread precip across the CWA by 9PM. CAPE values increase some
as the front moves through and with the increased instability
aloft, a few rumbles of thunder can't be ruled out during this
timeframe.

.LONG TERM...(Sunday night through Friday)
Issued at 219 AM MDT Sat Mar 19 2022

The trough and cold front will continue to be moving through
Sunday night and hi-res guidance as well as probabilistic
solutions are showing some banded precip setting up. This shows up
around 9PM and persists through 3AM before the best upper level
support races to the Front Range and beyond. It's during this
timeframe when we expect the most intense rain and snowfall. NBM
is showing ranges for 1 to 4 inches of snow for the mountains of
Colorado and Utah with the highest peaks possibly seeing 6 inches
or so. These amounts do seem to be changing from run to run...one
run brings in more QPF/snowfall while the next brings it back
down. Amounts remain sub-advisory so will see how the next few
runs do with amounts. Latest QG forcing runs show all models
continuing to shift the strongest lift to our south and thus, the
limited snow. Available mositure will remain above normal for this
time of year but again, even with the front and trough moving
through, best support remains outside the CWA. Having said that,
slower frontal progression or if the mesoscale banding becomes
stronger than advertised could both result in some higher snowfall
amounts. The good news: don't think anyone will mind if that
happens.

Heading into Monday morning, showery precip will continue along
the highest terrain under north to northeasterly flow. A quick
inch or two would remain possible under these showers. An area of
low pressure will have developed over New Mexico on the southern
portion of the front/trough and move to the Texas Panhandle and by
noon Monday, precip will be over for our neck of the woods minus
a few, very isolated showers near and around Wolf Creek Pass. High
temperatures will, once again, drop well below seasonal averages
under this northerly flow and cloud cover, though clouds will be
decreasing through the day from west to east.

A large ridge axis sets up just off the West Coast Tuesday morning
and we'll be sandwiched between the low over the central US and
this ridge. The pressure gradient looks fairly tight so expect a
breezy day. Some discrepancies then pop up between the GFS and EC
with respect to a quick shortwave moving through from the north on
Tuesday night. The EC wants to bring some light QPF to the region
that evening through Wednesday morning while the GFS has very
spotty showers through the same period. The NBM solution of a
quick mention of precip from the central mountains northward looks
a safe bet for now. After that, ridging rebuilds with temperatures
hovering near their springtime normal values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1148 AM MDT Sat Mar 19 2022

VFR conditions with relatively light winds will continue at TAF
sites through the next 24 hours. High clouds will persist over the
region, but there is high confidence that ceilings will be well
above ILS breakpoints through noon on Sunday. Overnight, winds
aloft increase from the southwest which is expected to result in
LLWS at KHDN, KASE and KTEX overnight and into Sunday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...NL
Hazardous weather outlook, Mar 19, 4:28 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MDT Sat Mar 19 2022

COZ001>014-017>023-UTZ022>025-027>029-201400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MDT Sat Mar 19 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An approaching cold front and upper level trough will bring some
valley and mountain snow Sunday evening through Monday morning.
Accumulating snowfall is likely over the higher terrain. A few
thunderstorms are also possible Sunday evening as the front moves
through.

A weak disturbance may bring a few showers to the higher terrain
on Tuesday but after that, high pressure builds in bringing
pleasant weather to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Elkhead and Park Mountains

When
March 19, 12:20 PM MST to 12:25 PM MST
Where
Elkhead and Park Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

On March 19, two backcountry skiers planned a trip to an area locally known as the Dome in the North Fork of Fish Creek. The area is approximately eight miles east of the town of Steamboat Springs. While descending into a steeper, more open area, one of the skiers triggered an avalanche, was swept downhill and pinned against a tree. The second skier witnessed the avalanche and attempted CPR for over one hour before First Responders arrived. All attempts to revive the victim failed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Elkhead and Park Mountains2022-03-1949MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007746.